Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 29, NWS Milwaukee, WI

March 14, 2018

NWS Milwaukee, WI issued this small craft advisory at Mar 14, 2018, 3:11 AM CDT. It took effect at Mar 14, 2018, 12:11 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 3:11 AM CDT (08:11 UTC)
In effect from
Mar 14, 2018, 12:11 PM CDT
Expired
Mar 14, 2018, 8:54 PM CDT
In force
9 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

965 
WHUS73 KMKX 140811
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
311 AM CDT Wed Mar 14 2018

...Gusty Southwest to West Winds this Afternoon, Becoming
Northerly Tonight... 

LMZ643>646-150000-
/O.NEW.KMKX.SC.Y.0029.180314T1800Z-180315T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
311 AM CDT Wed Mar 14 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM CDT THURSDAY...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect from 1 PM this
afternoon to 1 AM CDT Thursday. 

* WINDS: Southwest 10 to 15 knots, gusting to 25 knots early this
  afternoon, becoming westerly by late afternoon. Winds then 
  become northerly 10 to 15 knots with gusts to 25 knots mid to 
  late evening. 

* WAVES: 2 to 4 feet, highest near open waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
4 follow-up statements
376 
WHUS73 KMKX 141428
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
928 AM CDT Wed Mar 14 2018

...Gusty Southwest to West Winds this Afternoon, Becoming
Northerly Tonight...

LMZ643>646-142230-
/O.CON.KMKX.SC.Y.0029.180314T1800Z-180315T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
928 AM CDT Wed Mar 14 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 1 AM CDT THURSDAY...

* WINDS: Southwest 10 to 15 knots, gusting to 25 knots early 
  this afternoon, becoming westerly by late afternoon. Winds 
  then become northerly 10 to 15 knots with gusts to 25 knots 
  mid to late evening. 

* WAVES: 2 to 4 feet, highest near open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
768 
WHUS73 KMKX 141711
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1211 PM CDT Wed Mar 14 2018

...Gusty Southwest to West Winds this Afternoon, Becoming
Northerly Tonight...

LMZ643>646-150115-
/O.EXT.KMKX.SC.Y.0029.180314T1711Z-180315T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1211 PM CDT Wed Mar 14 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM CDT THURSDAY...

The Small Craft Advisory is now in effect until 1 AM CDT
Thursday. 

* WINDS: Southwest 13 to 18 knots, gusting to 25 knots early this
  afternoon, becoming westerly by late afternoon. Winds then 
  become northerly 10 to 15 knots with gusts to 25 knots mid to 
  late evening. 

* WAVES: 2 to 4 feet, highest near open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
221 
WHUS73 KMKX 142000
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
300 PM CDT Wed Mar 14 2018

...Gusty Southwest to West Winds this Afternoon, Becoming
Northerly Tonight...

LMZ643>646-150400-
/O.CON.KMKX.SC.Y.0029.000000T0000Z-180315T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
300 PM CDT Wed Mar 14 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
THURSDAY...

* WINDS: Southwest 14 to 19 knots gusting to 25 to 30 knots, 
  becoming westerly by late afternoon. Winds then become north to 
  northwest around 15 knots with gusts to 25 knots during the 
  evening hours.
  

* WAVES: 2 to 4 feet, highest near open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
860 
WHUS73 KMKX 150154
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
854 PM CDT Wed Mar 14 2018

LMZ643>646-150300-
/O.CAN.KMKX.SC.Y.0029.000000T0000Z-180315T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
854 PM CDT Wed Mar 14 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Milwaukee/Sullivan has cancelled
the Small Craft Advisory. 


$$


www.weather.gov/mkx

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Mar 14, 2:40 AM CDT, 31 minutes earlier.

Area forecast discussion, Mar 14, 2:40 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
240 AM CDT Wed Mar 14 2018

.SHORT TERM...

Today and Tonight...Forecast Confidence is High...

After a cool start in the upper teens to low 20s, temperatures
will warm nicely today, with afternoon highs in the mid 40s, along
with plenty of sunshine. Temperatures will be helped along by
gusty southwest winds, with gusts exceeding 30 MPH from late
morning through the afternoon hours.

A passing front will turn winds to the west late this afternoon
and then eventually from the north tonight, with gusts falling
off with sunset. Expect temperatures to fall into the low to mid
20s by daybreak Thursday.

.LONG TERM...

Thursday and Friday...Forecast confidence is high.

Mid-level heights begin rising locally on Thursday as upper ridging
becomes established over the area by Friday. This will promote quiet
weather for southern Wisconsin as surface high pressure builds
equatorward from south central Canada into the western Great Lakes.
An upstream shortwave will dig into the Desert Southwest early in
the period before carving out a closed low over the central Great
Plains. This low will escort a Rockies lee cyclone, as it travels
from the Colorado Front Range into Kansas or Nebraska by Friday.
Cool, yet seasonal, temperatures are anticipated on Thursday into
Friday with highs in the upper 30s to lower 40s. Eastern areas
closer to Lake Michigan will be cooler on Friday due to onshore flow
from the east.

Friday Night through Sunday...Forecast confidence is medium.

The upper low devolves to an open-wave trough as it travels through
the Missouri and Ohio Valleys. This keeps the slowly filling surface
low to our south, with the associated moisture potentially reaching
far southern Wisconsin. While the 13.12z and 14.00z GFS
deterministic solutions brush us with some light QPF on Friday
night into Saturday morning, there is disagreement among ensemble
members regarding the surface low track, with several of them
taking it well south of the operational run (thus keeping the
precipitation to our south as well). The 13.12z ECMWF solution
came in dry, but the 14.00z run clips our southwest with some
light QPF. Given this wetter trend, will introduce slight chance
PoPs in our south for late Friday night into Saturday morning per
collaboration with neighboring offices. Precipitation type would
be snow possibly transitioning to a mix then rain late Saturday
morning as temperatures warm. We'll need to keep an eye on thermal
profiles, with some models suggesting a period of freezing rain
is possible to our south over northern Illinois. Again, this all
hinges on how much moisture we'll have to work with, and this is
still in question. We'll keep fine tuning this forecast going
forward. Southeast winds and warm advection ahead of the low
should allow high temperatures to climb into the 40s, with some
areas perhaps eclipsing 50. Once again easterly locations should
be cooler with the onshore wind component.

Monday through Wednesday...Forecast confidence is medium.

Yet another shortwave passes to our south on Monday into Tuesday
with model differences in the strength and placement of the
associated surface low. The most recent GFS, Canadian, and ECMWF
solutions are farther north with the low and precipitation, so
will defer to model blended PoPs for this period. Given thermal
profiles we could see rain on Monday changing to snow Monday
night. Still plenty of time for things to change this far out in
the extended however. Near normal temperatures are likely.

&&

.AVIATION(09Z TAF Update)...

Gusty southwest winds are expected today, with gusts between 25
and 30 knots at times early this afternoon. Winds will become
westerly by late afternoon, and then northerly late tonight.
Expect VFR conditions to prevail.

&&

.MARINE...

A period of gusty southwest winds are expected today across the
nearshore waters, with peak gusts occurring this afternoon. Winds
will then become westerly late this afternoon into the evening
hours, and then northerly overnight. A Small Craft Advisory will
be in effect from early afternoon through late evening.

Winds will remain northerly through Thursday, before they become
easterly Friday ahead of a storm system that is currently expected
to pass south of the area.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine...Boxell
Thursday through Tuesday...SPM
Hazardous weather outlook, Mar 14, 3:03 AM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
303 AM CDT Wed Mar 14 2018

WIZ046-047-051-052-056>060-062>072-150815-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
303 AM CDT Wed Mar 14 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Gusty southwest winds are expected from late this morning through this
afternoon. Gusts up to 35 mph are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-150815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
303 AM CDT Wed Mar 14 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Gusty southwest winds will reach Small Craft Advisory criteria
levels from early this afternoon through late evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

SPM

www.weather.gov/mkx

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.